Low levels of vitamin D in the blood stream have been linked to a variety of chronic health problems including arthritis, diabetes, heart disease, infection, kidney disease, osteoporosis, stroke and cancer. Now add dementia to that list.

A study in the Journal of the American Geriatrics Society followed almost 3,000 older adults for four years. They were tested for cognitive function at the beginning and end of the study. Vitamin D levels were also measured.

The investigators found an association between low vitamin D levels and a drop in cognitive performance. The scientists caution that their study does not prove cause and effect. To do that will require some different types of studies.

The value of vitamin D is becoming so clear, however, that it makes sense to have levels assessed and take steps to bring them into a normal range if they are low. For many older people, sun exposure is impractical or may be too hazardous given pre-existing skin conditions. In that case, the answer may lie in supplements.

[Journal of the American Geriatrics Society, April 15, 2014]

Those who would like to learn more about vitamin D and how to assess blood levels may be interested in our 8-page Guide to Vitamin D Deficiency. The guide also describes what sorts of supplements may be useful.

Join Over 70,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. fbl
    Reply

    It seems every body is different.
    My hubby only needs 5,000 iu of D3 daily. I’m taking about 6X that and finally got my number up to 72. Because of having had cervical cancer my Dr. wants my number at 100. I’m staying at that amount for awhile to see if it will change. If not then I’ll have to up it again.
    Sunning 3X a week for 20 minutes made no difference in me-other than a lovely tan and a happy hip. Yup, the sunshine stops the pain in my hip. Summer or winter!

  2. CM
    Reply

    Upon my most recent lab results,; my Internal medicine MD told me I had the lowest vitamin D level she had ever seen in one of her patients. She prescribed a high dose vitamin D supplement to be taken once a week. I have not returned for a follow up, but will do so soon. I’m anxious to learn if I am up to at least an acceptable level. By the way, my level was at 4. Any information you can provide will be so helpful. Thank you, CM

  3. Sharon
    Reply

    Make sure you are taking D3.

  4. GM
    Reply

    LJ,
    I had the same problem and I had to change the brand of calcium /vit D supplement that I was using. As much as possible, I now try to find vitamins that have the USP (US pharmacopia) certification listed on the label. USP is an organization that certifies that vitamins contain what they say they do and a minimum of contaminants. Once I changed brands, my Vit D levels came right up. Hope you’ll have the same luck!

  5. James S. K.
    Reply

    I take 5,000 IU a day. My D3 is 50ug.dl

  6. ebm
    Reply

    At 2000 units you are apparently using it all up just to function. You can buy 5000 unit softgels, perhaps even 10,000.
    Doctors usually give a prescription of 50,000 for a short time to get to a better level. perhaps, find a better doctor.
    They are hard to find.

  7. LJ
    Reply

    Can someone please tell me what is low for Vitamin D? I have been taking supplements 2,000 per day and I still linger in the high 20’s. I don’t know what to do. A number of years back one doctor told me that he would like to see the number about 45-50. I am no where near that at all.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.